Maine, 2025

Flood in Maine, March 17, 2025

March 17, 2025 · NWS GYX · 1 event in 1 county or zone

The combination of rain and snowmelt runoff on March 17 was sufficient to produce ice jam flooding along various rivers in the Western Maine Mountains. Most of the ice remained within the streambanks, with the exception of the Carrabassett River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The combination of rain and snowmelt runoff on March 17 was sufficient to produce ice jam flooding along various rivers in the Western Maine Mountains. Most of the ice remained within the streambanks, with the exception of the Carrabassett River. An ice jam on the Carrabassett River in Kingfield resulted in flooding of properties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 17, 5:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 17, 5:35 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gray ME
635 AM EDT Mon Mar 17 2025

.SYNOPSIS...
A slow-moving cold front will bring widespread rain today before
tapering off this evening and tonight. This front will bring the
potential for flooding caused by rainfall and snowmelt along with an
elevated risk for ice jam flooding. Warmth remains in place as
high pressure returns Tuesday and Wednesday. Another front and
low pressure system approach late week.

&&

.NEAR TERM /THROUGH TONIGHT/...

630AM Update...Minor edits to QPF based on observed rainfall amounts
so far but this doesn't change the overall outcome with total
rainfall amounts still generally in the 1-2" range, but it's
possible high end amounts could exceed 2", per the ensemble max from
the HREF. Winds have really dropped off over the last couple hours
but still could gust 25-30 mph this morning, primarily along the
coast east of Portland

Previous...

It remains very mild and somewhat breezy early this morning as deep
southerly flow continues ahead the cold front just to our west with
rain and embedded heavier downpours continuing to overspread
New England. The front will ever so slowly creep eastward
through the day today with several waves of low pressure riding
along it, allowing precipitation to continue through the day
(however, a brief lull is being advertised this afternoon by
some of the models between waves) over the majority of the
region. The heaviest rains are expected from now through late
morning associated with the better forcing and a couple hundred
J/kg of MU CAPE, mainly south and east of the mountains. Also,
worth mentioning, the HRRR is depicting around 100 J/kg of MU
CAPE this afternoon across NH, which could produce some
additional heavy downpours.

Going into the afternoon and early this evening, the front will
likely have pushed far enough east to where northwest winds
will start bringing in some cooler and drier air, which will
cause temperatures to start falling and also begin to taper off
precipitation (but the mountains could see upslope precip
still) across NH during the evening and then during the
overnight hours across western ME. Latest guidance has precip
largely ending across NH by around midnight and mostly over for
all of western ME by daybreak, except for the Augusta and
Midcoast regions. Also, the column will probably cool enough to
where northern areas see a changeover to light snow during the
evening and early overnight hours. Temperatures will fall into
the 30s overnight tonight for most of the area, except 20s in
the mountains.

All in all, the rainfall forecast is largely unchanged from the
evening shift, with mostly an inch or less north of the
mountains and 1.00-1.50" south of the mountains with some areas
possibly receiving 1.50-2.00". A Flood Watch continues across
portions of the area due to the potential for flooding due to
rainfall and snowmelt along with the increasing threat for
flooding from ice jams. Please refer to the Hydrology section
below for more information.

&&

.SHORT TERM /TUESDAY/...
Lingering light rain showers are possible from the Augusta
region to the Midcoast to start out Tuesday morning, but these
will quickly exit to the east as the 500mb wave moves through.
For the rest of the area, skies will probably start out partly-
mostly cloudy, but drying and subsidence behind the wave will
decrease cloud cover through the morning hours with partly-
mostly sunny skies for the afternoon. Even though winds will be
northerly behind the front, high temperatures will still be
mostly in the 50s, possibly low 60s in southern NH. The
northerly flow probably won't be enough to hold off the
seabreeze, but I think the coast has a decent chance of seeing
the lower 50s before it moves in to cool things down.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
1100 PM Update...Little change to the long term this Sunday
night. Another similar system to tonight's is progged for
Thursday night and Friday and will continue with high PoPs.

Previously...

High pres centers itself north of ME/NH Tuesday night, with
mostly clear skies and little to no breeze from the surface
through the low levels. This should promote some radiational
cooling. Question will be how cool do areas get after great
snowpack loss. Started by undercutting NBM to bring most lows to
the mid to upper 20s with around 30 near the coast. Could see
some interior spots going a few degrees further.

Wednesday skies begin sunny, but the second half of the day may
see clouds increasing. The area will enter the warm sector of
incoming low pressure moving into the Great Lakes, so temps
remain warm. With flow turning onshore, can’t rule out the
chance for advection fog in the evening and overnight, but for
now low levels only look to saturate into Thursday morning. Warm
temperatures through the period will allow further erosion of
snowpack across the interior and mountains, and contribute to
area streams and rivers. See the Hydrology section for more
details.

The next rain maker nears Thursday evening and possibly lingers
through the day Friday. Additional low pressure development in
the Gulf of Maine is featured, and would both keep this precip
chance intact, as well as increase cooler air from the NW. This
will bring the chance of a transition to snow on the back side
as well as some gusty wind. These could last into Saturday amid
remaining pressure gradient.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Short Term...Although there is occasional embedded MVFR and even
VFR early this morning, mostly IFR to LIFR conditions today and
into portions of tonight as rain continues over the region with
patchy fog at times. Some improvement in ceilings/visibility is
possible going into this afternoon at the NH terminals even
though precipitation remains likely. Conditions then are
expected gradually to return to VFR this evening through tonight
as rain tapers off from west to east, initially for the NH
terminals and then later for the Maine terminals as the steadier
rain and low ceilings will last longer. The last of the
precipitation is expected to push east of AUG and RKD by Tuesday
morning. VFR then the rest of the Tuesday.

Long Term...VFR continues Tuesday night and Wednesday. Some
valley fog may develop during the nighttime. Ceilings face some
restrictions late Wed night into Thursday as low level moisture
and onshore flow increases. RA overspreads the area through
Friday.

&&

.MARINE...
Short Term...Southerly gales will subside over the outer waters
this morning, but then an SCA will be needed. Even though winds
may fall below thresholds this afternoon, seas will remain
above criteria through at least Tuesday. Winds will again
increase out of north this evening and tonight behind the
frontal boundary with gusts to around kt over the outer waters
before diminishing through the day Tuesday with high pressure
building in.

Long Term...High pressure moves north of the waters through
Wednesday. Onshore flow increases Wednesday through Thursday
night as low pressure advances towards the Gulf of Maine from
the west. This low will continue to deepen as it passes overhead
and into the open Atlantic. Strengthening NW winds, possibly to
gale, can be expected into the weekend.

&&

.HYDROLOGY...
Ice jam flooding concerns remain for the rain-on-snow event
through tonight. There has also been an increasing threat for
flooding due to the combination of snowmelt and rainfall with a
more rapid release/melt continuing this morning. Rainfall has
trended upward with 1-2" possible across central/southern NH
and south of the foothills, and a Flood Watch has been issued. To
the north, generally less than an inch is expected except in
the mountains. The high dewpoints and southerly winds will be
the primary drivers in melting the snowpack, which could release
between 1 to 3 inches of water. The cumulative runoff will be
sufficient to raise most streams and rivers with some nearing
bankfull. Minor flooding is forecast along points of the Saco,
Swift, and Pemigewasset Rivers, currently with a short crest
duration today. Much of the ice in southern rivers will rot and
flush prior to rain, but central and northern rivers should
anticipate further break- up and shifting of ice into early this
week posing a risk to downstream communities. Warm temperatures
this week will continue snowmelt, with additional rain late
week again increasing the ice jam threat.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through this evening for MEZ012>014-018>022-033.
NH...Flood Watch through this evening for NHZ002>010.
MARINE...Gale Warning until noon EDT today for ANZ150-152-154.
     Small Craft Advisory until 4 PM EDT this afternoon for ANZ151-
     153.

&&

NEAR TERM...Combs
SHORT TERM...Combs
LONG TERM...Cornwell
Hazardous weather outlook, Mar 17, 2:15 AM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
315 AM EDT Mon Mar 17 2025

MEZ023>028-NHZ011>015-180715-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
315 AM EDT Mon Mar 17 2025

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Rain will continue to overspread the region this morning and
continue through the day, combining with snowmelt to raise rivers and
break- up thinning river ice. This will elevate the risk for ice jam
flooding early this week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system at the end of the week, featuring mostly rain, could
enhance the threat of ice jams again.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ013-014-018>022-NHZ008-010-180715-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Merrimack-Strafford-
315 AM EDT Mon Mar 17 2025

...FLOOD WATCH IN EFFECT FROM 4 AM EDT MONDAY THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and central New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system at the end of the week, featuring mostly rain, could
enhance the threat of ice jams again.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012-033-NHZ002>007-009-180715-
Southern Oxford-Interior Cumberland Highlands-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Belknap-
315 AM EDT Mon Mar 17 2025

...FLOOD WATCH IN EFFECT FROM 4 AM EDT MONDAY THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system at the end of the week, featuring mostly rain, could
enhance the threat of ice jams again.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-NHZ001-180715-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
315 AM EDT Mon Mar 17 2025

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Rain will continue to overspread the region this morning and
continue through the day, combining with snowmelt to raise rivers and
break- up thinning river ice. This will elevate the risk for ice jam
flooding early this week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system at the end of the week, featuring mostly rain, could
enhance the threat of ice jams again.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-152-154-180715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
315 AM EDT Mon Mar 17 2025

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-180715-
Penobscot Bay-Casco Bay-
315 AM EDT Mon Mar 17 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 17, 6:38 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
738 AM EDT Mon Mar 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Ice Jam          4 ENE New Portland      44.91N 70.01W
03/17/2025                   Somerset           ME   Emergency Mngr

            Ice Jam along the Carrabassett River at
            Katie Crotch Road in New Portland. No
            flooding reported at the time of this
            report.

&&

SJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
March 17, 7:00 AM EST to 5:00 PM EST
Where
Franklin County, 4.34 mi WNW of North New Portland A to 5.16 mi NW of North New Portland A
Cause
Ice Jam
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
44.944, -70.132

A rain on snow event on the 17th caused a combined runoff of 1 to 2.5 inches along the Carrabassett River. This was sufficient to raise the river enough to break up ice as thick as a foot. The broken ice resulted in a ice jam forming near the Route 16 dam in Kingfield right around daybreak. Backwater flooding damaged properties along Island Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236995.